Hail, Jackson
- When
- May 24, 9:07 PM CST
- Where
- Jackson County, 1.75 mi SE of Kansas City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -94.550
A dissipating line of thunderstorms moved through the area, during the late evening hours of May 24, 2011, into the early morning hours of May 25, 2011. There were several reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A dissipating line of thunderstorms moved through the area, during the late evening hours of May 24, 2011, into the early morning hours of May 25, 2011. There were several reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:45 PM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 645 PM CDT TUE MAY 24 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /413 PM CDT TUE MAY 24 2011/ MAIN CHALLENGE FOR THIS FORECAST CENTERS ON POTENTIALLY SIGNIFICANT SEVERE LINE OF STORMS THIS EVENING/TONIGHT. TONIGHT: A POWERFUL UPPER LEVEL STORM SYSTEM EJECTING INTO THE SOUTHERN PLAINS WILL SPAWN A WIDESPREAD CLASSIC PLAINS OUTBREAK THIS AFTERNOON AND THIS EVENING. HIGH RESOLUTION CONVECTIVE MODELS AS WELL AS LOWER RESOLUTION NAM AND GFS MODELS ALL INDICATE A CONGEALING OF THE KS AND OK STORMS INTO A QUASI-LINEAR SYSTEM AND RACE IT THROUGH THE FORECAST AREA LATE THIS EVENING AND TONIGHT. A SIGNIFICANT CONCERN HOWEVER IS THE ONGOING CONVECTIVE CLUSTER MOVING THROUGH CENTRAL MO AND A LARGE AREA OF STRATO CUMULUS LIMITING OUR AVAILABLE INSTABILITY. NONE-THE-LESS...THINK THAT LARGE SCALE FORCING FROM THE POWERFUL UPPER WAVE AND VERY STRONG MOISTURE TRANSPORT INTO THE REGION WILL ALLOW FOR A MODERATELY UNSTABLE AIRMASS TO EXIST FOR THE STORMS TO WORK WITH. LOW LEVEL WINDS SHOULD INCREASE DRAMATICALLY THIS EVENING WHICH WILL INCREASE THE LOW LEVEL SHEAR AS THE SYSTEM IS WORKING EAST. MUCH OF THE SHEAR LOOKS CONFINED TO THE LOWER LEVELS AS WELL WHICH COMBINED WITH HIGH LOW LEVEL HELICITY VALUES SHOULD RESULT IN A PERSISTENT TORNADO RISK EMBEDDED WITHIN THE LINE AS THE LINE MOVES THROUGH. SO WHILE THE ENTIRE LINE MAY BE ABLE TO PRODUCE DAMAGING WINDS EMBEDDED MESOVORTEX TORNADOES ARE A DISTINCT POSSIBILITY THROUGH THE DURATION OF THE EVENT AS IT IS MOVING THROUGH OUR FORECAST AREA. WEDNESDAY: THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING FOR WEDNESDAY AFTERNOON AS THE COLD CORE UPPER LOW VENTURES INTO EASTERN KANSAS BY THE AFTERNOON HOURS. MODELS SHOW AN OCCLUDED BOUNDARY EMANATING FROM THE SURFACE LOW ALSO IN EASTERN KANSAS DRAPED ACROSS THE NORTHERN HALF OF THE FORECAST AREA. STRONG CONVERGENCE ON THE BOUNDARY...MODEST LOW LEVEL INSTABILITY WITH AN EASTERLY COMPONENT TO THE SURFACE WINDS ENHANCING LOW LEVEL HELICITY SHOULD SUPPORT A COLD CORE UPPER LOW TORNADO RISK. HAVE MENTIONED THIS IN THE AFTERNOON HWO ISSUANCE. GIVEN THE MORE DIURNAL NATURE TO THESE EVENTS ANY SEVERE THREAT SHOULD DIMINISH BY EARLY EVENING AS THE LOW LEVELS BEGIN TO STABILIZE ERODING THE LOW LEVEL CAPE. OF COURSE THIS IS HIGHLY DEPENDENT ON HOW TONIGHTS CONVECTION EVOLVES BUT CONFIDENCE IS HIGH ENOUGH ON THE PATTERN TO WARRANT MENTIONING THE RISK. THURSDAY: THE UPPER SYSTEM AND ASSOCIATED SURFACE LOW SHOULD BE EXITING THE AREA LEAVING A SEASONALLY COOL AIRMASS BEHIND WITH RELATIVELY STRONG NORTHWESTERLY WINDS. HIGHS SHOULD NOT MAKE IT OUT OF THE MID 60S ACROSS THE FORECAST AREA AS CLOUDS AND PRECIPITATION MOVE AWAY. FRIDAY - MONDAY: WITH THE PRIMARY FOCUS ON THE FIRST FEW PERIODS FOLLOWED CONSENSUS MODELS CLOSELY. HOWEVER THE PATTERN MAY CONTINUE TO BE ACTIVE AS WESTERLY TO SOUTHWESTERLY FLOW CONTINUES. CDB && .AVIATION... FOR THE 00Z TAFS...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO EASTERN KS WILL PASS ACROSS THE TERMINALS EARLY THIS EVENING. WHILE LARGE HAIL AND STRAIGHT LINE DAMAGING WINDS ARE THE MOST LIKELY SEVERE THREATS WILL NEED TO BE AWARE THAT LOW LEVEL WINDS ARE EXPECTED TO INCREASE OVER WEST CENTRAL MO WHICH WOULD INCREASE POTENTIAL FOR ROTATING STORMS. SHORT RANGE MODELS ALSO SUGGEST A SECOND WAVE OF STORMS WILL AFFECT THE TERMINALS AFTER MIDNIGHT AND GIVEN LATEST UPSTREAM RADAR TRENDS THIS LOOKS QUITE REASONABLE. SHOULD BE A LULL IN STORMINESS FROM PRE-DAWN HOURS THROUGH MOST OF WEDNESDAY MORNING WITH MVFR CEILINGS MOST LIKELY. SCATTERED AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS EXPECTED ACROSS EAST CENTRAL KS AND WEST CENTRAL MO AS PRIMARY PORTION OF UPPER SYSTEM APPROACHES THE TERMINALS. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 708 PM CDT TUE MAY 24 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 708 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO EASTERN KANSAS WILL MOVE THROUGH NORTHWEST AND WEST CENTRAL MISSOURI DURING THE EVENING HOURS. SEVERAL NEGATIVE PARAMETERS FOR SEVERE WEATHER DEAL WITH A STABLE AIRMASS LEFT OVER FROM THUNDERSTORM COMPLEX EARLIER THIS AFTERNOON. THE APPROACHING LINE OF THUNDERSTORMS WILL BE ENTERING THIS STABLE AIRMASS SHORTLY. HOWEVER...SHORT RANGE MODELS HAVE BEEN CONSISTENTLY RAMPING UP THE SOUTHERLY LOW LEVEL WIND FIELDS WHICH WILL INCREASE THE LOWE LEVEL HELICITY AND O-3 KM SHEAR. SO WE ARE LOOKING AT A BALANCING ACT OF PARAMETERS. WITH THIS IN MIND CURRENT THINKING IS ISOLATED SEVERE THREAT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HOWEVER...CANNOT ENTIRELY RULE OUT TORNADIC THREAT OVER WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS THIS EVENING. THE BAND OF THUNDERSTORMS WILL LIKELY TRACK ACROSS THE ENTIRE FORECAST AREA WITH THE SEVERE THREAT MUTED OVER THE EASTERN HALF OF THE FORECAST AREA. A SECOND BAND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO NORTHWEST AND WEST CENTRAL MISSOURI AND EASTERN KANSAS AFTER MIDNIGHT...WITH THIS ACTIVITY TRACKING ACROSS THE REST OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST THROUGH WEDNESDAY EVENING. BY WEDNESDAY AFTERNOON...AS THE UPPER LEVEL STORM SYSTEM MOVES OVER EASTERN KANSAS...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE MAIN HAZARDS WITH THE STRONGEST STORMS WILL BE FROM LARGE HAIL AS WELL AS ISOLATED TORNADOES. THUNDERSTORMS WILL DIMINISH SOON AFTER SUNSET AS COLDER AIR BEGINS TO DOMINATE THE SYSTEM. ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING MAINLY OVER WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 S OLATHE 38.87N 94.81W
05/24/2011 M0.88 INCH JOHNSON KS TRAINED SPOTTER
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL OLATHE 38.89N 94.81W
05/24/2011 M0.88 INCH JOHNSON KS NWS EMPLOYEE
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 2 N OLATHE 38.92N 94.81W
05/24/2011 M0.75 INCH JOHNSON KS TRAINED SPOTTER
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST DE SOTO 38.97N 94.95W
05/24/2011 M58 MPH JOHNSON KS TRAINED SPOTTER
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST LEAVENWORTH 39.32N 94.92W
05/24/2011 E60 MPH LEAVENWORTH KS EMERGENCY MNGR
&&
ABAILEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1004 PM CDT TUE MAY 24 2011
KSZ104-105-MOZ021-028>030-037-043-250345-
CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON KS-PLATTE MO-RAY
MO-WYANDOTTE KS-
1004 PM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...
AND CLINTON COUNTY IN NORTHWEST MISSOURI...AND WESTERN RAY...
SOUTHEASTERN PLATTE...JACKSON...CLAY AND NORTHWESTERN CASS COUNTIES
IN WEST CENTRAL MISSOURI UNTIL 1045 PM CDT...
AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KANSAS CITY KANSAS
TO LEAWOOD TO 7 MILES EAST OF SPRING HILL...AND MOVING NORTHEAST AT
50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WEATHERBY LAKE...RIVERSIDE...KANSAS CITY...BELTON...NORTH KANSAS
CITY...GLADSTONE...GRANDVIEW...CLAYCOMO...SMITHVILLE...LEE'S
SUMMIT...SUGAR CREEK...RAYTOWN...LIBERTY...INDEPENDENCE...
COURTNEY...BLUE SPRINGS...KEARNEY...GRAIN VALLEY...PLATTSBURG AND
OAK GROVE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 29.
I-70 IN KANSAS BETWEEN MILE MARKERS 414 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 43.
I-35 IN KANSAS BETWEEN MILE MARKERS 218 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 10...36 TO 83.
I-29 BETWEEN MILE MARKERS 0 AND 11.
I-470 BETWEEN MILE MARKERS 0 AND 16.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3972 9444 3958 9421 3953 9421 3951 9410
3901 9411 3873 9465 3874 9474 3891 9480
3896 9486
TIME...MOT...LOC 0305Z 217DEG 41KT 3918 9466 3899 9461
3879 9466
21The Pleasant Hill radar (KEAX), 37 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
An eight inch in diameter tree branch was blown down. Thunderstorm wind gusts were estimated up to 60 mph.
Trees were reported uprooted with power lines down. Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308347, 308348, 308349, 308351, 309284.